Skip To Main Content
Skip To Main Content

Dr. Mihai Caragiu

Department Chair and Professor of Mathematics
Mathematics & Statistics
217 Mathile Science Center
419-772-2352
Biography: 
  • 8/14 - present: Department Chair, Mathematics and Statistics
  • 8/11 - present: Professor of Mathematics, Ohio Northern University
  • 9/04 - 8/11: Associate Professor of Mathematics, Ohio Northern University (tenured since 8/06)
  • 8/00 - 9/04: Assistant Professor of Mathematics, Ohio Northern University
  • 7/99 - 7/00: Research Associate, Education Program for Gifted Youth, Stanford University
  • 8/96 - 5/99: Assistant Professor, Department of Pure and Applied Mathematics, Washington State University
  • 8/92 - 8/96: Graduate Teaching Assistant, Department of Mathematics, Pennsylvania State University
Education: 
  • B. Sc. (1987) University of Bucharest
  • M. Sc. (1988) University of Bucharest
  • Ph. D. (1995) Institute of Mathematics of the Romanian Academy (Bucharest)
  • Ph. D. (1996) The Pennsylvania State University
Teaching Interests: 

Course taught at ONU include Discrete Mathematics, Linear Algebra, Advanced Linear Algebra, Abstract Algebra, Foundations of Mathematics, Differential Equations, Calculus for Engineers, Calculus for Life Sciences, College Algebra, Number Theory with applications to Cryptography and Coding Theory, Cryptography Honors Seminar, Mathematical Problem Solving, and numerous Senior Capstone Research classes.


NATURE AND NUMBERS in an interesting movie @  http://youtu.be/kkGeOWYOFoA

 

 


Awards: 
  • Top 25 STEM Professors in Ohio (2013)
  • 2011-2012 Mary Reichelderfer Chair of Mathematics, Ohio Northern University
  • 2011 Outstanding Teaching Faculty Award for Mathematics and Statistics, Ohio Northern University
  • 2010 Outstanding Teaching Faculty Award for Mathematics and Statistics, Ohio Northern University
  • 2007-2008 Mary Reichelderfer Chair of Mathematics, Ohio Northern University
  • 2004-2005 Mary Reichelderfer Chair of Mathematics, Ohio Northern University
  • Pritchard Dissertation Fellowship, Penn State, 1996
  • Wheeler P. Davey Memorial Scholarship, Penn State, 1995
  • Honorable Mention Award, Penn State, 1994
  • Wollmer-Klechner Scholarship in Science, Penn State, 1993
  • Traian Lalescu awards, mathematics undergraduate contests, 1983 and 1984
  • Member of the National Olympic Mathematics Team of Romania, 1979-1982
Research Interests: 

Number theory (elementary and analytic) and its applications, prime sequences, Fibonacci numbers and their applications, quadratic residues and their applications, cellular automata and their applications (including traffic flow models), Ducci Sequences, non-associative algebra, computational number theory, cryptography and coding theory, mathematical logic and model theory (including model-theoretic algebra), philosophy and history of mathematics, involvement in undergraduate research.

 


J.S. Bach - Crab Canon on a Möbius Strip

 

Selected Publications: 
  • Mihai Caragiu, Alexandru Zaharescu and Mohammad Zaki, On Ducci Sequences With Primes, Fibonacci Quarterly 52 (1), 32–38 (February 2014)
  • Mihai Caragiu, Donald Pleshinger and Jonathan C. Schroeder, Uniform Distribution for a Class of k‑paradoxical Oriented Graphs, JP J. of Algebra, Number Theory and Appl., 29(2), 107-117 (June 2013);
  • Mihai Caragiu, Alexandru Zaharescu and Mohammad Zaki, On a class of solvable recurrences with primes, JP J.of Algebra, Number Theory and Appl.26 (2), 197-208 (September 2012);
  • Mihai Caragiu and Courtney J. Brown, Quadratic Residues and a Special Class of Polynomials, Far East Journal of Mathematical Education 8(1), 43 - 50 (2012);
  • Mihai Caragiu, Lauren Sutherland and Mohammad Zaki, Multidimensional Greatest Prime Factor Sequences, JP J.of Algebra, Number Theory and Appl.23(2),187-195 (December 2011);
  • Mihai Caragiu, Alexandru Zaharescu and Mohammad Zaki, On Ducci Sequences with Algebraic Numbers, Fibonacci Quarterly 49, no. 1, 34-40 (2011);
  • Mihai Caragiu and Ashley Risch, An Euler-Fibonacci Sequence, Far East Journal of Mathematical Sciences 52 (1), 1 - 7 (May 2011).
  • Greg Back and Mihai Caragiu, The Greatest Prime Factor and Recurrent Sequences, Fibonacci Quarterly 48, no. 4, 358-362 (November 2010);
  • Mihai Caragiu and Greg Back, The Greatest Prime Factor and Related Magmas, JP J.of Algebra, Number Theory and Appl. 15 (2), 127-136 (December 2009);
  • Mihai Caragiu and John Holodnak, On Sampling Periodic Functions, Far East Journal of Mathematical Sciences 29(1), 145-149 (2008);
  • Mihai Caragiu and Nathan Baxter, A note on p-adic Ducci games, JP J.of Algebra, Number Theory and Appl. 8(1), 115-120 (2007);
  • Mihai Caragiu, Ronald Johns and Justin Gieseler, Quasi-random Structures from Elliptic Curves, JP J.of Algebra, Number Theory and Appl. 6(3), 561-571 (2006);
  • Mihai Caragiu and Lisa Scheckelhoff, The Greatest Prime Factor and Related Sequences, JP J.of Algebra, Number Theory and Appl. 6(2), 403-409 (2006);
  • Mihai Caragiu, A note on codes and kets, Siberian Electronic Mathematical Reports, 2, 79-82 (2005);
  • Mihai Caragiu and Florin Caragiu, On the Ranges of Discrete Exponentials, Int. J. Math. Math. Sci., 42, 2265-2268 (2004);
  • Mihai Caragiu and Nathan Baxter, Arithmetic Properties of Some Special Sums, JP J.of Algebra, Number Theory and Appl. 4(3), 455-463 (2004);
  • Mihai Caragiu and William Webb, On Modular Fibonacci Sets, Fibonacci Quarterly 41(4), 307-309 (2003);
  • Mihai Caragiu, Zero sets of polynomials: one versus two variables, Elemente der  Mathematik 57(2), 76-79 (2002);
  • Mihai Caragiu, Multivariate interpolation by absolutely irreducible polynomials over finite fields, Rev. Roumaine Math. Pures Apppl. 46, 719-724 (2001);
  • Mihai Caragiu, Constructing irreducible polynomials with prescribed level curves over finite fields, Int. J. Math. Math. Sci., 27, 197-200 (2001);
  • Mihai Caragiu and Gary L. Mullen, The distribution of Power Residues in Finite Fields, Southeast Asian Math. Bulletin 1, 149-157 (1997);
  • Mihai Caragiu, On a class of constant weight codes, Electronic Journal of  Combinatorics 3 (1),  R#4 (1996);
  • Mihai Caragiu, On a class of finite upper half-planes, Discrete Mathematics 162(1-3), 49-66 (1996);
  • Mihai Caragiu, On the combinatorics of squares in some zero characteristic fields, Nieuw Archief voor Wiskunde. Vierde Serie, (4) 13 (1995), no. 2, 209-218.
Mathematics and Statistics Department

Heidi Leek

419-772-2346
mathematics@onu.edu
Mathile 240
525 South Main Street
Ada, Ohio 45810
Monday: 8 a.m.-4:30 p.m.
Tuesday: 8 a.m.-4:30 p.m.
Wednesday: 8 a.m.-4:30 p.m.
Thursday: 8 a.m.-4:30 p.m.
Friday: 8 a.m.-4:30 p.m.
Saturday: Closed
Sunday: Closed